Aa
A
A
A
Close
Dysautonomia (Autonomic Dysfunction) Community
1.49k Members
988870 tn?1284810404

Stress and Dysautonomia

I saw my Primary Physician Thur.  She understands me better than any of my specialists, including my neurologist.  She said if my HR continues to be low, I may need to see a Cardiologist about getting a pacemaker.  She cut my dose of Lyrica in half because she thought that might be contributing to this latest phase that I'm going thru' of almost daily syncopal spells.

She also mentioned that the stress I'm going thru at home-Worrying about my Mother's ill health and My Dad's Alzheimers disease could well be contributing to this latest trouble with the dysautomia.  Does anyone else have increased problems with their dysautomia when they are under a lot of stress?  

I thought that it was because I was going thru' menopause and due to the hormonal changes.  I mentioned this to her and she said the two problems together would make it even worse.

She's going to see me again in 2 weeks.

Thanks in advance for any input.

Groggyfroggy
15 Responses
959034 tn?1253675076
Any stress physical, emotional, all types trigger it. I try to avoid stress. It's hard. Stimulants can raise your hr. I take concerta.
612876 tn?1355518095
You're diagnosed with POTS, right?  And you also have diabetes?  Have you been biopsied for peripheral neuropathy to see if that is a contributing factor in your dysautonomia?  What autonomic testing has been done?

I'm so sorry to hear you're having such a rough time with the syncope.  Is it a neurologist that manages your POTS treatment?  What medications are you taking to try to manage the syncope?

I'm glad that you've found a supportive primary care doctor!  That's so important!!  I don't know what I would do without mine.

If you do see a cardiologist, be aware that generally speaking, pacemakers are contra-indicated in POTS.  There are exceptions .... but overall, POTS patients tend to respond poorly to pacemakers.  When I get better I can point you to some journal articles on that if you'd like.  Just remind me when I get back.

Stress is definitely a trigger for increased symptoms for many dysautonomia patients, and hormonal changes also play a role for many patients as well.  On the bright side, some women find that they have much milder dysautonomia after menopause!  So maybe there's something to look forward to... you never know.  

560501 tn?1383616340
Yes, Ditto on what they said :)

   Stress is a definitetly a part of increase in sx for dysautonomia and for other
autoimmune diseases as well.

    It is easy for someone to tell another to try and not stress to much.......But in reality,
Easier said than done!  Your parents are in my thoughts and prayers as you are too.

   Take Care,
~Tonya
988870 tn?1284810404
Dear Heiferly,

Sorry to hear you have not been well,

I have several types of neuropathy, Peripheral neuropathy, Motor Neuropathy (Right Purneal Nerve-causes right foot drop for which I wear an AFO brace on the Right Leg), and Autonomic Neuropathy.

I was Diagnosed with Autonomic Neuropathy approximately 4 years ago. Yes, I do have Type 2 Diabetes which was under very poor control for several years.  I used insulin during that time, but my blood glucose stayed very high which is what they believe led to all the problems I have with neuropathy.  It is under much better control now, and I only take pills, but the damage has been done.

I was just diagnosed with POTS about 2 years ago.  I've had times when it is in good control and times like I'm going thru' now when I have frequent syncopal episodes (they aren't as bad as when I wrote the first Comment here though)  

I do have a neurologist who specializes in autonomic dysfunction, but my personal opinion of him is that he excells at diagnosing autonomic dysfunction, but isn't all that great at follow-up care or educating his patients. My primary care doctor is much better at explaining things and taking time with her patients.

I've had 2 tilt-table tests:The first one in the hospital, where they tested my HR and b/p periodically as they tilted the table, and  the second in his office was with some kind of new device that constantly reads your b/p and HR, but it's not invasive.  After the test in his office he told me that I not only had general Autonomic Neuropathy, but also Postural Tacchycardia Syndrome.

I don't remember any specific tests/biopsies that show I have peripheral neuropathy, I just have the severe symptoms of it, burning, the feeling like "pins and needles", etc in all my extremities, sometimes all the way up my leg to the back of the knee. I've had this for nearly 10 years now.

You spoke something to the effect of "When you get better" you would show me some articles regarding the ineffectiveness of pacemakers for POTS patients.  I'm sorry you're not feeling well.  This comment will be here when you get back. I tried to go step by step and answer all your questions.  This is the first group I've belonged to with other people effected by dysautonomia who are educated about their condition, so I feel quite dumb in the midst of all of you, but I desperately need to learn if there is anything more I can do to help myself!

Thank You for all Your Help,

Groggyfroggy (Lois)
492869 tn?1285022533
If I may ask, which medications are you taking currently?  What are your most troubling symptoms?  Is your Primary Care Physician recommending a pacemaker for you?

Here are a couple of links to our Dysautonomia health pages.  Many of our members share a desire to learn more about this condition.  I hope these links will be helpful to you!

Further Reading on Dysautonomia:
http://www.medhelp.org/health_pages/Neurological-Disorders/Further-Reading-on-Dysautonomia/show/696?cid=196

Autonomic Dysfunction and Dysautonomia Index:
http://www.medhelp.org/health_pages/Neurological-Disorders/Autonomic-Dysfunction--Dysautonomia-Index-Page/show/857?cid=196
988870 tn?1284810404
Dear Halbashes,

I only take one medication right now specifically for the autonomic problem: Midodrine 7.5mg at 7am, 12 noon, and 5pm.  (I used to take Metoprolol ER 25mg, but it began to make my heart rate get as low as the low 40's just recently, and during a syncopal spell the nurse at the Adult Day Care I attend could not find a pulse for several seconds)

My doctor mentioned that IF my HR continued to get low even after being taken off the Metoprolol that I might need a pacemaker.  It's been in the high 40's, but that as low as we know about.  

However I have multiple illnesses for which I take a host of medications.  I'll be happy to list them all if you wish as I'm always glad for any input.  The doctors' input so far is that my pain medication and the Lyrica could complicate things and my Lyrica was recently reduced from 150 BID to 75 BID.  I can't decrease my pain medication right now as I feel I'm taking the minimum amount that I can function well on. (I take Methadone 5mg TID)

Besides Autonomic Dysfunction I also have the following problems:

Asthma
Sleep Apnea
GERD
Morbid Obesity
Type 2 Diabetes
Motor Neuropathy with R. Foot Drop
Gastroparesis (actually this is part of the autonomic dysfunction, but I have it listed separately on my list of problems because most doctors don't know that right off)
Urinary Incontinence (this is also related to the Autonomic dysfunction)
Fibromyalgia
Hypothyroidism
PCOS
Sporatic-Hemiplegic Migraines
Depression
Anxiety
Recurrent DVT's in Right Upper Extremity

Thank you for the suggested reading.  I went thru' a lot of that the first day I came to this site, but I need to go visit that area of the site again and read some more as it doesn't stay with me.  I have some cognitive problems too.  They say it is "Fibro Fog".  Whatever it is, it is most inconvenient indeed!  That's how I picked out my nickname, "Groggyfroggy"

Thanks again,

Lois-"GroggyFroggy"


Have an Answer?
Top Arrhythmias Answerers
Learn About Top Answerers
Didn't find the answer you were looking for?
Ask a question
Popular Resources
Are there grounds to recommend coffee consumption? Recent studies perk interest.
Salt in food can hurt your heart.
Get answers to your top questions about this common — but scary — symptom
How to know when chest pain may be a sign of something else
A list of national and international resources and hotlines to help connect you to needed health and medical services.
Here’s how your baby’s growing in your body each week.